RSS
TwitterFacebook

Medtronic Synchromed II “Overinfusion” Problems Linked to Deaths, Injury Reports

  • Written by: Irvin Jackson
  • 1 Comment

Medtronic reports that problems with SynchroMed II drug infusion pumps have been linked to at least two deaths and more than 100 adverse events, which likely involve an over delivery of medications, known as an “overinfusion.” 

The manufacturer issued an Urgent Field Safety Notice Update (PDF) last month, updating a warning it issued to healthcare professionals in 2014 about Medtronic Synchromed II problems. The notice indicates that Medtronic is not recalling Synchromed II pumps, nor is it recommending that pumps already implanted in patients be replaced, despite the potential risks.

Overinfusion from Medtronic Synchromed II pumps occur when more of the drug is delivered than programmed, which may or may not result in symptoms indicating a drug overdose, and could result in withdrawal symptoms if the drug reservoir is emptied prematurely due to overinfusion events. However, patients are often unaware that their device is giving them too much of a drug until they go to refill the pump reservoir and find it lower to be expected.

In addition to problems with over delivery, Medtronic Synchromed II pumps have a low reservoir alarm, but it will not sound if the reservoir empties due to overinfusion, because the alarm is linked to the programmed delivery rate and not actually what is in the reservoir.

Medtronic indicates that it is aware of 103 adverse events related to the pumps that likely involve overinfusion with Synchromed II pumps, including at least two patient deaths. However, it could not identify one particular factor that could cause overinfusion.

The company did identify some risk factors for overinfusion, including the use of drug formulations not indicated to be used with the Synchromed II pump, overfilling of the reservoir, and pump motor problems, among others. The company noted that 99 of the 103 pumps indicated in the adverse events had been using non-approved drug formulations.

Medtronic’s letter recommends health care professionals do not remove the pumps, use only approved drug formulations, teach patients to recognize signs of overdose, underdose or withdrawal, and visually check the reservoir amount at every refill visit. The company also recommends checking patients for signs of overdose or underdose at every refill visit.

A History of Medtronic SynchroMed II Problems

The Medtronic SynchroMed II Infusion Pump line has been plagued with problems over the last several of years, which have caused many users to suffer severe and potentially life-threatening health issues.

In February 2011, the FDA declared a Class I Medtronic Synchromed pump recall following reports that doctors were accidentally injecting drugs directly into patients’ subcutaneous tissues while attempting to refill the devices. These “pocket fills” resulted in at least eight deaths and 270 injuries requiring medical intervention.

In September 2011, a Synchromed II battery recall was announced after the company received reports of batteries becoming covered with a thin film and failing. The FDA classified that as a Class I recall as well. Class I medical device recall classifications mean that the FDA believes the device has a reasonable likelihood of causing severe injury or death.

In July 2012, the FDA sent a warning letter to Medtronic over the infusion pumps, ordering the company to put in place a plan to deal with reported failure problems. The FDA had received 567 complaints about motor corrosion in the SynchroMed II pump between then and October 2007. The corrosion caused gears to lose teeth, which lead to the motor seizing up.

The FDA finally entered into a consent decree with Medtronic over the repeated errors and manufacturing problems in April 2015, which required the company to cease manufacturing, designing and distribution of new Medtronic Syncromed II infusion pumps, except in cases where a doctor determined it was medically necessary for a patient’s treatment.

In September, a Pennsylvania man filed a Medtronic Synchromed II lawsuit over an overinfusion incident that left him hospitalized after the device allegedly overdosed him on pain medications delivered to his spine.

Tags: , , ,
Image via Ken Wolter / Shutterstock.com

1 comment

  1. Samanta Reply

    My mom got paralysed after an Synchromed II implant, after that she has been suffering with paralysis and all the others Synchromed II side effects. We live in Brazil and we can’t find anything about this Syncromed II history, I contacted their client service and they said that the product is authorized and that they have no responsability for her situation.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.